West Virginia, 2017

Flash Flood and Flooding in West Virginia, July 28 to 29, 2017

July 28 to 29, 2017 · NWS LWX · 7 events in 3 counties and zones

A strong upper level low interacted with a frontal boundary near the Mid-Atlantic region and low pressure formed along the boundary. High moisture content and thunderstorms led to widespread flooding across the Mid-Atlantic region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong upper level low interacted with a frontal boundary near the Mid-Atlantic region and low pressure formed along the boundary. High moisture content and thunderstorms led to widespread flooding across the Mid-Atlantic region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 8:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 28, 8:22 PM EST, 1 hour 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
922 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Upper-level low pressure system will intensify as it moves over
the Mid Atlantic tonight. This will slowly move east of the
area Saturday before gradually moving away from the coast
Saturday night into Monday. High pressure is expected to build
overhead early in the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Upper low over ern OH continues to deepen per darkening on experimental
GOES-16 water vapor imagery. Rain has picked up in intensity over
western MD and ern WV panhandle with cooling cloud tops and
lightning jump seen on Geostationary Lightning Mapper. Observed
hourly rainfall rates with these showers have been around
1.5-1.75 inches per hour. These rains will pivot east overnight
across ncntrl MD, cntrl MD, nrn VA and the Distric with a
significant risk of flash flooding especially over areas that
were hit hard earlier today. Trough axis will shift east of the
area after 12Z Sat with rain diminishing in intensity.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Surface low remains east of the area Saturday with TROWAL
precipitation remaining over the area (some of which could be of
moderate intensity) during the first part of the day. Soils
expected to be saturated over much of the area...so while
precipitation should be lighter in intensity...any additional
precipitation could exacerbate hydro issues.

Cloud cover and nearby precipitation will keep temperatures in the
60s to L70s Saturday.

Drying out Saturday night through Sunday night as low moves far
enough to our east keeping precipitation east of the area.
Temperatures slightly below normal.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will be building across the Mid Atlantic for the
beginning of next week, providing an extended period of tranquil
weather. Return flow will return mid-week and showers/thunderstorms
can not be ruled out mainly in the afternoon Wed-Fri week. A cold
front may move south into the area Thu-Fri and provide another focus
for showers/thunderstorms during this time. Temperatures will start
the week mild-- almost cool-- for the last day of July, and
gradually warm through the week.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Low pressure will approach the terminals today before moving
overhead and intensifying tonight. MVFR going to IFR later
today. Widespread showers and thunderstorms are expected to
develop with locally heavy rain and subsequent flight
restrictions at times. Some storms may also contain gusty winds.
More rain is likely Saturday as the low stalls out near the
DelMarVa Peninsula. Gusty north to northeast winds are also
possible during this time. Improving conditions Sunday as
surface low shifts well east of the area.

There is a low probability of flight restrictions Mon-Tue.

&&

.MARINE...
Low pressure will approach the waters today before strengthening
overhead tonight. The low will likely stall out near the DelMarVa
Peninsula Saturday through Saturday night. Gusty winds are possible
with the low nearby...especially tonight through Saturday night.
Small Craft Advisory in effect tonight through Saturday night
for the Bay and for the 2/3 of the Tidal Potomac for the day
Saturday. Gale force winds are possible Saturday afternoon/
evening...though probability of occurrence is currently too low
for a warning.

Northerly winds continue on the waters Mon-Tue. There is a low
probability of SCA conditions through this time.

&&

.HYDROLOGY...
A Flash Flood Watch is in effect through Saturday afternoon for
the northern 2/3 of the forecast area. Most likely rainfall
amounts during this time will be around 2 to 4 inches (with
locally higher amounts). This may cause instances of flash
flooding.

We have been in contact with EM's in Montgomery and Prince
Georges County - the large dams appear to be in good shape.
Smaller dams/reservoirs will be more of a concern.

&&

.TIDES/COASTAL FLOODING...
It appears Sunday may be the next episode of coastal flooding on
the Bay/Tidal Potomac.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Saturday afternoon for DCZ001.
MD...Flash Flood Watch through Saturday afternoon for MDZ003>006-
     011-013-014-016>018-501>508.
     Coastal Flood Advisory from 5 AM to 10 AM EDT Saturday for
     MDZ017.
VA...Flash Flood Watch through Saturday afternoon for VAZ027>031-
     038>040-050>057-501-502-505>507.
WV...Flash Flood Watch through Saturday afternoon for WVZ050>053-
     055-501>504.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ532>534-
     536-537-540>543.
     Small Craft Advisory from 5 AM Saturday to 7 AM EDT Sunday for
     ANZ531>534-537-539>543.
     Small Craft Advisory from 10 AM to 7 PM EDT Saturday for
     ANZ530-535-536-538.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 28, 9:50 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1050 PM EDT Fri Jul 28 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1050 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Flash flooding from heavy rain will cause a potentially life
threatening situation overnight. Numerous incidents of flash
flooding are expected from torrential rains. Please heed warnings
and do not drive through areas of high water, as this threat
will worsen overnight. A Flash Flood Watch remains in effect
overnight.

Gusty winds or an isolated tornado are possible as well,
including over the tidal Potomac and Maryland portion of the
Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

A Gale Warning may be needed for portions of the waters Saturday
afternoon through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1050 PM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Flash flooding from heavy rain will cause a potentially life
threatening situation overnight. Numerous incidents of flash
flooding are expected from torrential rains. The worst conditions
are expected across northern Virginia and central Maryland.
However...flash flooding is possible across other locations as
well. Please heed warnings and do not drive through areas of high
water, as this threat will worsen overnight. A Flash Flood Watch
remains in effect overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch continues through Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday.

In the hours before

Local storm report, Jul 28, 4:10 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLOOD            1 E HARRISONBURG        38.44N  78.85W
07/28/2017                   CITY OF HARRISONBU VA   BROADCAST MEDIA

            COUNTRY CLUB ROAD CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER LWX1702567

ADS
Local storm report, Jul 28, 4:31 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLOOD            2 NNE HARRISONBURG      38.46N  78.87W
07/28/2017                   CITY OF HARRISONBU VA   BROADCAST MEDIA

            ROAD CLOSURE NEAR ROCKINGHAM PETROLEUM ON NORTH LIBERTY
            STREET

&&

EVENT NUMBER LWX1702568

LFR
Local storm report, Jul 28, 4:43 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
543 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     FLASH FLOOD      1 E JEFFERSON MANOR     38.79N  77.06W
07/28/2017                   FAIRFAX            VA   NWS EMPLOYEE

            CAMERON RUN IN HUNTINGTON VA OUT OF ITS BANKS

&&

EVENT NUMBER LWX1702569

LFR
Local storm report, Jul 28, 5:07 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
607 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FLOOD            1 E CHEVY CHASE SECTION 38.99N  77.06W
07/28/2017                   MONTGOMERY         MD   EMERGENCY MNGR

            CAR STRANDED IN ONE TO TWO FEET OF FLOWING WATER ON
            BEACH DRIVE

&&

EVENT NUMBER LWX1702570

ADS
Local storm report, Jul 28, 6:38 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      BALTIMORE               39.30N  76.61W
07/28/2017                   BALTIMORE CITY     MD   911 CALL CENTER

            SEVERAL ROADS HAVE BEEN CLOSED IN THE CITY OF BALTIMORE
            DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1702571

BJL
Local storm report, Jul 28, 6:43 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
743 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     FLASH FLOOD      2 SSW DUNDALK           39.24N  76.51W
07/28/2017                   BALTIMORE          MD   911 CALL CENTER

            SOLLERS POINT ROAD IS CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1702572

BJL

The radar

The Sterling radar (KLWX), 66 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

6 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Berkeley

When
July 28, 10:00 PM EST to July 29, 12:00 AM EST
Where
Berkeley County, 1.87 mi SSW of Martinsburg to 1.45 mi SSW of Martinsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.427, -77.989

Water in yards and approaching homes in the 12400 block of Winchester Avenue due to torrential rainfall.

Flood, Mineral

When
July 28, 10:23 PM EST to July 29, 12:35 AM EST
Where
Mineral County, 0.87 mi SW of Blaine to 0.76 mi WSW of Blaine
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.390, -79.180

The stream gauge on North Branch Potomac River at Kitzmiller reached their flood stage 9 feet. It peaked at 9.35 feet at 23:00 EST. Low lying areas near the river around Kitzmiller began to flood.

Flood, Berkeley

When
July 29, 2:58 AM EST to 4:49 AM EST
Where
Berkeley County, 0.63 mi NNW of Bunker Hill to 0.94 mi NNW of Bunker Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.339, -78.054

The stream gauge on Mill Creek at Bunker Hill reached their flood stage of 4.3 feet. It peaked at 4.54 feet at 3:45 EST. Henshaw Road was flooded under Interstate 81.

Flood, Berkeley

When
July 29, 7:30 AM EST to 11:02 PM EST
Where
Berkeley County, 0.36 mi WSW of Blairton to 0.78 mi WSW of Vanclevesville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.448, -77.926

The stream gauge on Opequon Creek at Martinsburg reached their flood stage of 10 feet. It peaked at 13.3 feet at 17:00 EST. The creek was well out of its banks with lowlands nearby flooded. Golf Course Road/County Road 36 is flooded and some residents may need to move items to higher ground. Several other roads are flooded, including Grapevine Road, Douglas Grove Road, and Paynes Ford Road. Backwater flooding is occurring on small tributaries, including Tuscarora Creek.

Flood, Grant

When
July 29, 7:30 AM EST to 11:00 AM EST
Where
Grant County, 1.29 mi SW of Gormania to 0.98 mi SW of Gormania
Cause
Dam / Levee Break
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.267, -79.368

Levee breached on Buffalo Creek, pushing it out of its banks, flooding nearby areas.

Flood, Grant

When
July 29, 7:36 AM EST to 2:56 PM EST
Where
Grant County, 0.22 mi N of Gormania to 0.59 mi NNW of Gormania
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.283, -79.350

The stream gauge on North Branch Potomac River at Steyer reached their flood stage 9 feet. It peaked at 11.12 feet at 10:15 EST. Water began to cover a portion of Althouse Mill Road near Bayard.

Flood, Mineral

When
July 29, 8:42 AM EST to 4:15 PM EST
Where
Mineral County, 0.81 mi WSW of Blaine to 0.58 mi WSW of Blaine
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.395, -79.184

The stream gauge on North Branch Potomac River at Kitzmiller reached their flood stage 9 feet. It peaked at 10.71 feet at 11:45 EST. Low lying areas near the river around Kitzmiller began to flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713383, 709555, 709531, 709532, 713397, 709557, 709556.